Whitesburg KY
Cloudy
Cloudy
58°F
 

‘I took an aspirin’




 

 

DEAR DR. ROACH: I took an aspirin for a seeming heart attack and went to the hospital, where I was asked if I had taken any meds. I answered “no,” and was medicated; the result was panic for the doctors, as my heart rate slowed to a dangerous rate. With care and an extra day in the hospital, I was released. My ignorance about medicines was scary. I think that it should be emphasized that “meds” does not mean only prescriptions. Tell the doctor, “I took an aspirin!” — R.G.

ANSWER: Indeed, your doctors should know about all medications you are taking, including over-the counter, vitamins and other supplements. Sometimes women forget to mention their oral contraceptives.

Aspirin is a powerful medicine, not to be taken lightly. That being said, I am not sure why your heart rate slowed to a dangerous rate. Beta blockers usually are given for suspected heart attack, and some people do have dramatic responses to beta blockers, and their heart rates slow way down. I can’t explain why aspirin could have made that more likely, since aspirin shouldn’t slow down the heart rate. I also couldn’t find any interaction between beta blockers and aspirin.

.

DEAR DR. ROACH: I am

78-year-old female who has had three orthopedic surgeries (hip repair, hip replacement and knee replacement) with spinal anesthesia in two years. Each time, the anesthesia has left me with severe orthostatic hypotension requiring medication for months. If I should ever need surgery again, is there any other anesthetic that would be just as effective and not make me ill? — A.P.

ANSWER: This actually is a very common problem, with at least half of people undergoing orthopedic surgery having some orthostatic hypotension (a lowering of blood pressure upon sitting or standing) immediately after surgery. You have had a very prolonged reaction. I spoke with an anesthesiologist at the Cleveland Clinic, who told me that the issue could have been any of the anesthetic and adjuvant agents that were used. He recommended more salt and water before any operation and longer time in progressively upright positions before trying to get up post-operatively.

Finally, your next anesthesiologist could look at your preoperative and anesthesia records and try to figure out what agent you had that was most likely to have been causing this, so to avoid its use next time.

. DEAR DR. ROACH: Two lab tests done in the past two years show that my kidneys are not functioning at 100 percent. Is there any action I can take (such as diet or medication) to keep these figures from worsening? — L.M.

ANSWER: Kidney function tends to decrease with age, but kidneys also can be damaged from high blood pressure, diabetes, some medications and many other causes. If kidney function is low, your doctor should look at your prescription medication and carefully evaluate their dosing. Also, anti-inflammatory medicines like ibuprofen or naproxen should be minimized. Even Tylenol can cause long-term kidney damage in high doses for long periods of time. Managing any chronic illnesses and avoiding toxic drugs are the most important actions.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med. cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to Good Health, 628 Virginia Drive, Orlando, FL 32803. ©2017 North America Synd.


Leave a Reply